A Case of Löffler's Syndrome Secondary to Imipenem/Cilastatin

A. Odden, MD, K.M. Chan, MD

Author address: 

Ann Arbor, MI/US

Abstract: 

Introduction: The eosinophilic lung diseases represent a heterogeneous group of disorders characterized by hypoxemia, pulmonary infiltrates, and eosinophilia. Löffler's syndrome, or pulmonary infiltrates with eosinophilia, is a subtype of eosinophilic lung disease that may occur in association with numerous drugs or toxins. Case: A 46-year old man with a five year history of Raynaud's phenomenon and a recent diagnosis of limited systemic sclerosis with pulmonary fibrosis presented with a three day history of fevers to 104, marked dyspnea, and a non-productive cough. He had been started on empiric imipenem/cilastatin to treat pneumonia one week earlier by another institution. Subsequently, he developed fevers and worsening dyspnea. Physical examination on presentation was notable for a temperature of 103.2 and tachycardia; the patient required 4 liters of supplemental oxygen to maintain arterial oxygen saturations above 90%. Pulmonary auscultation revealed bibasilar crackles without wheezing. The remainder of his examination was notable for skin thickening consistent with known scleroderma but no rashes. White blood cell count was elevated to 15,000 with 19% eosinophils. Blood cultures, serum Aspergillus antigen, IgE, ANCA, cortisol, and stool ova and parasites were normal. High-resolution CT of the chest revealed lower lobe interlobular septal thickening and traction bronchiectasis with bilateral upper lobe ground glass opacities. Bronchoalveolar lavage (BAL) cell differential revealed 41% eosinophils. All BAL cultures were negative and transbronchial biopsies were not performed. Antibiotics were discontinued; the patient's fevers and eosinophilia resolved within 48 hours. One month after discharge, he remained symptomatically improved; a chest radiograph obtained at that time showed improvement of the previously noted upper lobe opacities. Discussion: Löffler's Syndrome is defined by eosinophilia, acute hypoxemic respiratory failure, and pulmonary infiltrates. Requisite to the diagnosis is isolation of eosinophils from peripheral blood, bronchoalveolar lavage fluid, or lung biopsy. The patient in question had an acute febrile illness with a markedly elevated eosinophil count both peripherally and in BAL specimens. Tests for Churg-Strauss syndrome, allergic bronchopulmonary aspergillosis, and infectious etiologies were negative. The temporal relationship between the initiation of imipenem/cilastatin therapy with the evolution of symptoms strongly suggests a causal relationship. The authors believe this represents the first known reported case of Löffler's Syndrome secondary to carbapenem antibiotics. The diagnosis of imipenem/cilastatin-induced Löffler's Syndrome represents an important potential consequence of treatment, particularly as the utilization of imipenem/cilastatin and other carbapenem antibiotics increases.
2010

abstract No: 

Poster Board # B95

Full conference title: 

American Thoracic Society International Conference
    • ATS 2010